MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VIS ADPT GUIDE KIT JII; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. VIS ADPT GUIDE KIT JII; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Model Number V0100112
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a total knee arthroplasty surgery, a visionaire adaptive guide jii femur block did not fit the anatomical site.Femur was upsized 2 sizes to size 8 and rotation was off.Surgery was performed with a change in the surgical technique, after a non-significant delay.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the reported event could be confirmed since the provided intraop photos appear to show space between the device and bone.The clinical/medical investigation concluded that, per complaint details, the femoral visionaire guide ¿did not fit the anatomical site¿rotation was off¿ and ¿was upsized 2 sizes to size 8¿.Reportedly, the surgery was performed with a change in the surgical technique, after a non-significant delay (0-30 minutes), and the patient was not injured as consequence of this problem.Although the provided intraop photos appear to show space between the device and bone which supports the complaint, the photos do not provide insight into the root cause of the reported event.Responses to the clinical documentation requests had not been provided as of the date of this medical assessment.The visionaire¿ surgical technique does recommend use of back-up instrumentation should the adaptive guide be determined unsuitable for its intended use.Based on the information provided, the clinical root cause could not be definitively concluded.Further patient impact would not be anticipated as the surgeon reportedly completed the procedure within a 0-30 minute surgical extension with a change of surgical technique and no patient injury was alleged.Based on this information, no further medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.An assessment made by a quality engineer was performed and did confirm a potential root cause for the stated failure mode.The evaluation found that the segmentation engineer under segmented the anterior femur.Both the alignment and segmentation engineers were made aware of the issue and the subject matter expert reviewed procedure visionaire tka segmentation standards with them for clarity.At this time, we do have reason to suspect that the product failed to meet product specifications at the time of manufacture.Possible causes could include but not limited to segmentation error.The contribution of the device to the reported event could be corroborated since the block di not fit the anatomical site and the surgery was performed with a change in the surgical technique.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VIS ADPT GUIDE KIT JII
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12054199
Report Number1020279-2021-05417
Device Sequence Number11824759
Product Code JWH
UDI-Device Identifier00885556656419
UDI-Public00885556656419
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberV0100112
Device Catalogue NumberV0100112
Device Lot Number00203278
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2021
Supplement Date Received by Manufacturer07/28/2022
Initial Report FDA Received Date06/23/2021
Supplement Report FDA Received Date08/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexUnknown